Montana, 2005

Tornado and Flash Flooding in Montana, June 28 to 29, 2005

June 28 to 29, 2005 · NWS GGW · 29 events in 8 counties and zones

11 hail, 10 thunderstorm wind, 7 flash flood, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$112,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 28, 8:25 AM MST, 4 hours 5 minutes earlier.

Area forecast discussion, Jun 28, 8:25 AM MST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
925 AM MDT TUE JUN 28 2005

.SHORT TERM...FOR NORTHEAST MONTANA...UPDATE...
AREA OF RAIN THAT AFFECTED THE REGION OVERNIGHT HAS LIFTED INTO
CANADA. AIRMASS REMAINS VERY MOIST AND UNSTABLE WITH CLOUDS QUICKLY
REFORMING IN ANY CLEAR SKIES. ALSO A FEW SHOWERS/THUNDERSTORMS
CONTINUE TO REDEVELOP. UPPER TROF WILL CONTINUE TO SHIFT EAST WITH
INVERTED SURFACE TROF OVER THE WESTERN ZONES TODAY. ADDITIONAL
THUNDERSTORMS EXPECTED THIS AFTERNOON AND TONIGHT WITH SOME POSSIBLY
SEVERE. WITH THE SURFACE TROF OVERHEAD WINDS HAVE WEAKENED OVER FORT
PECK LAKE SO WILL CANCEL THE LAKE WIND ADVISORY. OTHERWISE FLASH
FLOOD WATCH CONTINUES FOR THE AREA WITH POTENTIAL OF HEAVY RAINFALL
WITH ANY THUNDERSTORMS LATER TODAY. EBERT

TODAY THROUGH THURSDAY...
AT LEAST A TEMPORARY END IN SIGHT FOR OUR ACTIVE WEATHER
PATTERN...BUT NO LET UP TODAY WITH FLOODING CONCERNS AND THE THREAT
OF SEVERE THUNDERSTORMS LATE IN THE DAY INTO TONIGHT.

AN UPPER TROUGH PUSHING THROUGH THE PACIFIC NORTHWEST CROSSES
EASTERN MONTANA TONIGHT INTO WEDNESDAY MORNING.  A PERIOD OF MODEST
RIDGING EXPECTED IN THE WAKE OF THE UPPER TROUGH...ENDING OUR SEVERE
WEATHER THREAT THROUGH AT LEAST THE END OF THE WORK WEEK.
TEMPERATURES WILL AVERAGE BELOW NORMAL THE NEXT FEW DAYS.

TODAY...LOOKS LIKE A ONE-TWO PUNCH KIND OF A DAY.  HEAVY RAIN THIS
MORNING AND POSSIBLE SEVERE WEATHER LATE IN THE DAY. FLOODING
POTENTIAL LOOKS TO BE HIGH THROUGH AT LEAST THIS EVENING.  WELL
ADVERTISED UPPER TROUGH WORKING IT/S WAY ACROSS THE PACIFIC
NORTHWEST WILL CONTINUE TO SLOWLY MOVE EAST...AND THE CLOSED CENTER
OF THE TROUGH SHOULD BE ACROSS SOUTHERN ALBERTA LATE IN THE DAY.
THERE IS CURRENTLY A STRONG FRONTAL BOUNDARY WHICH BI-SECTS CENTRAL
MONTANA.  A STRONG OVERRUNNING PATTERN IS IN THE PROCESS OF SETTING
UP ACROSS NORTHEAST MONTANA WITH A LARGE BAND OF MODERATE TO HEAVY
RAINFALL WITH EMBEDDED CONVECTION.  THIS BAND OF OVERRUNNING RAIN
SHOULD SHIFT TO SHIFT TO THE THE NORTHEAST AND OUT OF OUR CWA BY
LATE MORNING/EARLY AFTERNOON.  THE AIRMASS QUICKLY DESTABILIZES
AFTER THIS BAND OF OVERRUNNING RAIN LIFTS OUT JUST AHEAD OF THE MAIN
UPPER TROUGH AND SURFACE FRONTAL BOUNDARY.   LI/S DROP DOWN TO
AROUND -6C WITH 2000J/KG OF CAPE ALONG WITH GOOD SHEAR PROFILES. THE
BEST CHANCE OF SEVERE WEATHER LOOKS TO BE ACROSS THE EASTERN TWO
THIRDS OF THE CWA...WITH POTENTIAL FOR LARGE HAIL AND DAMAGING
WIND.  ISOLATED TORNADOES ALSO A THREAT WITH GOOD LOW LEVEL SHEAR
PROFILES.  PRECIPITABLE WATER VALUES IN THE 1-1.5 INCH RANGE SO VERY
HEAVY RAINFALL ALSO POSSIBLE OUT OF THE STORMS.  PLAN TO EXTEND THE
FLASH FLOOD WATCH THROUGH THIS EVENING.  WILL ALSO HAVE SMALL STREAM
FLOOD ADVISORIES FOR MUCH OF THE CWA TODAY.

TONIGHT...THE SEVERE THREAT SHOULD COME TO AN END FAIRLY EARLY IN
THE EVENING ACROSS OUR WESTERN ZONES...BUT LIKELY CONTINUES UNTIL
MIDNIGHT OR A LITTLE LATER IN THE EAST. NOT THINKING IT WILL REPEAT
OF OUR RECENT MAJOR SEVERE WEATHER OUTBREAK LAST SATURDAY
EVENING...BUT LIKELY THAT SEVERAL STORMS TURN SEVERE.  BY MORNING
THE SURFACE COLD FRONT SHOULD BE OFF INTO WESTERN NORTH DAKOTA AND
THE LAST OF ANY STEADY SHOWER/THUNDERSTORM ACTIVITY SHOULD COME TO
AN END.

WEDNESDAY...THE UPPER TROUGH AXIS IS ACROSS NORTHEAST MONTANA DURING
THE MORNING...BUT SHIFTS OFF INTO THE DAKOTAS DURING THE DAY.  A
DRIER AND MORE STABLE AIR MASS WORKS INTO THE AREA...FINALLY PUTTING
TO REST THE SEVERE WEATHER THREAT FOR A FEW DAYS.  ADDITIONAL
SHORTWAVE ENERGY PUSHING THROUGH MAY TOUCH OFF A SHOWER OR ISOLATED
THUNDERSHOWER...BUT SHOULD NOT BE ANYTHING SEVERE.

WED NIGHT & THURSDAY...THE UPPER TROUGH CONTINUES TO PUSH EAST WITH
SOME MID LEVEL RIDGING TO BUILD ACROSS THE AREA BETWEEN THE
DEPARTING TROUGH AND THE NEXT UPPER LOW WAITING IN THE WINGS OFF THE
BRITISH COLUMBIA COAST.  THERE WILL ALSO BE A SURFACE RIDGE OF
PACIFIC ORIGINS DURING THIS TIME. DOWN THE ROAD MAY NEED TO CONSIDER
SOME PATCHY FOG FOR LATE WEDNESDAY NIGHT INTO EARLY THURSDAY MORNING
DUE TO SATURATED GROUND CONDITIONS IN SPOTS.  OTHERWISE...THURSDAY
LOOKS TO BE A NICE DAY WITH A FAIR AMOUNT OF SUNSHINE AND
TEMPERATURES IN THE 70S. CB

.LONG TERM...THURSDAY THROUGH TUESDAY...
MODELS ARE IN AGREEMENT IN THE EARLY PART OF THE EXTENDED. THEY DO
DEVELOP TIMING DIFFERENCES WITH AN UPPER TROUGH EXPECTED TO MOVE
ACROSS MONTANA OVER THE WEEKEND WITH THE GFS AND DGEX FASTER THAN
THE ECMWF. SHORTWAVE RIDGE MOVES THROUGH EASTERN MONTANA THU NIGHT
AND FRIDAY MORNING. THEN...SOUTHWEST FLOW ALOFT DEVELOPS ON FRIDAY
AHEAD OF THE UPPER TROUGH. WITH FREQUENT SHORTWAVES EXPECTED AHEAD
OF AND DURING THE PASSAGE OF THE UPPER TROUGH...WILL BROADBRUSH A
SLIGHT CHANCE OF THUNDERSTORMS THROUGH MOST OF THE WEEKEND.
GFS/DGEX/CANADIAN BRING THE UPPER TROUGH THROUGH MONTANA ON SUNDAY
AND RETURN TO SOUTHWEST ALOFT FOR MONDAY AND TUESDAY WHILE THE ECMWF
WAITS UNTIL MONDAY TO BRING THE UPPER TROUGH ACROSS THE STATE.
EITHER WAY...THE WEATHER LOOKS UNSETTLED. WILL MAINTAIN A SLIGHT
CHANCE OF THUNDERSTORMS FOR NOW.

&&

.AVIATION...WITH ON AND OFF SHOWERS AND THUNDERSTORMS EXPECTED INTO
WEDNESDAY...WILL SEE A WIDE RANGE OF CEILINGS AND VISIBILITIES AT
THE TAF SITES. CONDITIONS WILL BE GENERALLY VFR WHEN THERE IS NO
PRECIPITATION AND FALL TO AS LOW AS IFR WHEN A SHOWER OR
THUNDERSTORM PASSES. GUSTY EAST WINDS AT GGW WILL DIMINISH THIS
MORNING. HOWEVER...ERRATIC AND GUSTY WINDS ARE POSSIBLE WITH ANY
STORMS THAT PASS OVER A TAF SITE TODAY AND TONIGHT. FORRESTER

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL
MIDNIGHT MDT FOR ALL OF NORTHEAST MONTANA.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 28, 9:03 AM MST, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
1003 AM MDT TUE JUN 28 2005

MTZ016>027-059>062-291615-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
1003 AM MDT TUE JUN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF NORTHEAST MONTANA
THROUGH THIS EVENING. REFER TO WGUS65 KGGW OR GTFFFAGGW FOR MORE
INFORMATION.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Billings radar (KBLX), 128 km away, was scanning. The volume nearest the first event began at 19:27 UTC.

Open the radar archive at this moment

Event by event

11 hail, 10 thunderstorm wind, 7 flash flood, 1 tornado. Local standard time, as filed.

Tornado, Petroleum

When
June 28, 12:30 PM MST
Where
Petroleum County, 5 mi W of Winnett
Rating
F0
Path length
2 mi
Path width
10 yd
Reported by
LAW ENFORCEMENT
Coordinates
47.000, -108.450

A weak tornado was spotted by the county sheriff. No damage was reported.

Hail, Petroleum

When
June 28, 12:50 PM MST
Where
Petroleum County, Winnett
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
47.000, -108.350

Thunderstorm Wind, Petroleum

When
June 28, 3:51 PM MST
Where
Petroleum County, 12 mi N of Winnett
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
47.167, -108.350

Hail, Petroleum

When
June 28, 4:10 PM MST
Where
Petroleum County, Winnett
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
47.000, -108.350

Hail, Phillips

When
June 28, 4:55 PM MST
Where
Phillips County, Whitewater
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.767, -107.617

Hail, Garfield

When
June 28, 4:55 PM MST
Where
Garfield County, 24 mi W of Brusett
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.350, -107.767

Hail, Garfield

When
June 28, 5:00 PM MST
Where
Garfield County, 20 mi W of Brusett
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.350, -107.683

Hail, Garfield

When
June 28, 5:10 PM MST
Where
Garfield County, 13 mi WNW of Brusett
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.417, -107.500

Hail, Phillips

When
June 28, 5:25 PM MST
Where
Phillips County, 1 mi E of Whitewater
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
48.767, -107.600

Hail, Phillips

When
June 28, 5:30 PM MST
Where
Phillips County, 6 mi S of Malta
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.267, -107.867

Hail, Garfield

When
June 28, 5:42 PM MST
Where
Garfield County, 10 mi SE of Edwards
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.033, -107.183

Thunderstorm Wind, Garfield

When
June 28, 6:23 PM MST
Where
Garfield County, Jordan Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.333, -106.933

Measured at the Jordan ASOS.

Thunderstorm Wind, Garfield

When
June 28, 6:30 PM MST
Where
Garfield County, Jordan
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
47.317, -106.883

A trailer at the old Montana State Department of Transportation maintenance shop in Jordan was blown over on its side.

Flash Flood, Garfield

When
June 28, 6:45 PM MST to 8:00 PM MST
Where
Garfield County, 10 mi W of Jordan
Reported by
EMERGENCY MANAGER
Coordinates
47.317, -107.100

Water flowing over County Road 245.

Thunderstorm Wind, Garfield

When
June 28, 6:55 PM MST
Where
Garfield County, 4 mi NNE of Van Norman
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
47.400, -106.350

50 to 60 foot cottonwood trees downed.

Thunderstorm Wind, Prairie

When
June 28, 7:15 PM MST
Where
Prairie County, 12 mi SW of Terry
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
46.667, -105.483

Thunderstorm Wind, McCone

When
June 28, 7:30 PM MST
Where
McCone County, 15 mi W of Circle
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
47.417, -105.917

Hail, Prairie

When
June 28, 7:45 PM MST
Where
Prairie County, 5 mi W of Terry
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.783, -105.400

Thunderstorm Wind, Wibaux

When
June 28, 8:37 PM MST
Where
Wibaux County, 10 mi SW of St Phillip
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
46.733, -104.233

Flash Flood, Garfield

When
June 28, 8:45 PM MST to 10:00 PM MST
Where
Garfield County, 17 mi NE of Jordan
Reported by
TRAINED SPOTTER
Coordinates
47.483, -106.633

Areas from approximately 17 miles northeast of Jordan to 25 miles east of Jordan experienced heavy rainfall. The rain washed across numerous county gravel roads. At least two culverts were washed out. The runoff from tributaries of the Big Dry Creek brought the creek up significantly, but it remained within its banks.

Thunderstorm Wind, Prairie

When
June 28, 8:47 PM MST
Where
Prairie County, 23 mi E of Fallon
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
46.833, -104.633

Hail, Wibaux

When
June 28, 8:48 PM MST
Where
Wibaux County, 4 mi W of Carlyle
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.650, -104.117

Thunderstorm Wind, Wibaux

When
June 28, 8:53 PM MST
Where
Wibaux County, 18 mi S of Wibaux
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
46.717, -104.183

Wind gusts estimated in the 60 to 70 mph range.

Flash Flood, Valley

When
June 28, 9:00 PM MST to 11:00 PM MST
Where
Valley County, 6 mi NE of Opheim
Reported by
TRAINED SPOTTER
Coordinates
48.917, -106.300

Roanwood Creek and the confluence of the west fork of the Poplar River had water running out of its banks and over Mason Road.

Flash Flood, Wibaux

When
June 28, 9:08 PM MST to 11:00 PM MST
Where
Wibaux County, 20 mi N of Wibaux
Reported by
TRAINED SPOTTER
Coordinates
47.267, -104.183

An area that is normally dry was under 2 to 3 feet of water across an area of approximately 75 to 100 feet.

Thunderstorm Wind, Wibaux

When
June 28, 9:11 PM MST
Where
Wibaux County, 5 mi E of Wibaux
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
46.983, -104.083

Flash Flood, Phillips

When
June 28, 9:30 PM MST to June 29, 12:00 AM MST
Where
Phillips County, 9 mi S of Saco
Reported by
DEPT OF HIGHWAYS
Coordinates
48.333, -107.333

Very heavy rain fell in the Larb Creek basin, and a trained weather spotter report of 2.3 inches of rain in a short period of time. Water was over Larb Creek Road where the Fourth Creek flows into the Larb Creek. At least one culvert washed out. This area includes both Phillips and Valley counties as the Larb Creek meanders across the county line.

Flash Flood, Dawson

When
June 28, 11:00 PM MST to June 29, 1:00 AM MST
Where
Dawson County, 6 mi E of Glendive
Property damage
$112,000
Reported by
TRAINED SPOTTER
Coordinates
47.100, -104.600

Thunderstorms which produced up to 4 inches of rainfall caused the water in the Glendive Creek approximately 6 miles east of Glendive to go from 6 inches deep and 6 feet wide to approximately 12 feet deep and nearly 100 feet wide. The water crossed old Highway 10. About 6 miles northeast of Glendive a bridge on Belle Prairie Road was washed out as well as a culvert on Road 311.

Flash Flood, Wibaux

When
June 28, 11:25 PM MST to June 29, 2:00 AM MST
Where
Wibaux County, 25 mi N of Wibaux
Reported by
DEPT OF HIGHWAYS
Coordinates
47.350, -104.183

Water from Smith Creek went out of its banks about 125 feet wide and flooded over Skaar Road. A bridge is significantly damaged. The flooding washed over roads in nearly 100 places according to the Highway Department. The roads in the northern portion of Wibaux County were out in so many places that the highway department ran out of flags to mark the flooding. Two ranches in the area measured 3 to 3.5 inches of rain.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyThe tornado archive for Montana, 2005Warnings in Montana, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5457982, 5457797, 5457798, 5457799, 5457874, 5457876, 5457875, 5457877, 5457878, 5457879, 5457880, 5457881, 5457882, 5457883, 5457884, 5457885, 5457886, 5457887, 5457889, 5457888, 5457890, 5457891, 5457892, 5457893, 5457894, 5457895, 5457896, 5457980, 5457981.